• Welcome to Crohn's Forum, a support group for people with all forms of IBD. While this community is not a substitute for doctor's advice and we cannot treat or diagnose, we find being able to communicate with others who have IBD is invaluable as we navigate our struggles and celebrate our successes. We invite you to join us.

Antibiotic Question

My 12 year old son with Crohn’s has an infected ingrown toenail and was given Cephlexin by our family doc to treat it. I am noticing that the bottle says it may cause colitis?! Is this safe for an IBD kid?!
 

crohnsinct

Well-known member
A lot of antibiotics cause colitis. Some also leave you suseptible to c diff. Our gi just asks that we run all antibiotic use by him first. He has approved it every time as an active untreated infection is just as bad as gi upset. Sometimes they may call the family doc and discuss changing the antibiotic to a less offensive one. So bottom line, I would just call the gi first. Good luck! I hope the infection clears quickly and he doesn't experience any side effects from the antibiotic.
 

Maya142

Moderator
Staff member
We've done antibiotics for the exact same reason twice!! She always has diarrhea, nausea and usually belly pain with antibiotics. She is generally pretty miserable till she is done with them.

My daughter has had CDiff twice and it is NOT fun. That's the big risk with antibiotics. Certain antibiotics are more likely to cause it, so do talk to your GI and make sure whatever they're giving him is not the most likely to cause CDiff.

For what it's worth, Ceftin is what caused her CDiff the first time. That whole class is more likely to cause CDiff. We avoid them now.
 

Lynda Lynda

Senior Member
Location
N/A
I got C-diff in early 2015 after my PCP prescribed me antibiotics in late 2014.
I had no idea, until then, that I should be leery of antibiotics !
Was prescribed Vancomycin by a GI for the C-Diff.
I did not even know what C-diff was until then.
I sure know now !

Take Care.
 
Top